The most significant risk associated with addiction is overdosing on substances. The effects of an overdose vary depending on the ingested substance, but permanent damage to the body and even death are possible outcomes. The physical tolerance caused by repeated exposure to substances can increase the chances of an overdose, which is why getting into a Waltham, MA, addiction treatment center is the best way to prevent a fatal outcome.
Evoke Waltham’s luxury rehab center in Massachusetts offers a wide variety of addiction treatment programs. Our compassionate team of addiction specialists works closely with our patients to craft comprehensive treatment plans that suit their unique needs, giving them the best chance at a successful recovery. We prioritize safety and comfort, which provides the proper support and guidance for every stage of the recovery journey. Contact us at 866.276.1920 today to learn more about how to get help after an overdose.
What Is an Overdose?
An overdose happens when an excessive amount of a substance is ingested to the point that brain and body functions are affected. The body goes into toxic shock, which can lead to death. An overdose of alcohol or opioids can be mistaken for intoxication or being high, but it is always best to seek medical help when any of the following symptoms are observed:
- Diarrhea, nausea, or vomiting
- Severe abdominal cramps or stomach pain
- Chest pain
- Dizziness, loss of balance, or loss of coordination
- Drowsiness, catatonia, or loss of consciousness
- Confusion, agitation, paranoia, hallucinations, or visual disturbances
- Abnormal or slow breathing
- Blue fingernails or lips
- Pale, clammy skin or hot and dry skin
- Irregular or slow pulse
When someone is misusing substances or using them more often than they should, their body adapts to the presence of the substance in their body. This leads them to take higher and higher doses to achieve the same effect. When they take too much of a substance that their metabolism can no longer detoxify their body fast enough, an overdose can happen, causing unwanted side effects.
How to Get Help After an Overdose
The effects of an overdose can vary greatly depending on the drug or alcohol taken. Certain substances can damage certain areas of the body. Vital signs such as heart rate or temperature can increase or decrease. In the event of a suspected overdose, it is important to keep these key reminders in mind:
- Remain calm and immediately call for medical assistance
- Stay with the patient and try to find out what they’ve taken
- Bring all medication or chemical containers in the area and show them to the medical staff in charge of care
- Try to keep the patient awake, responsive, and calm
- If they are unconscious, keep them on their side to prevent choking
- If the patient is not breathing or is dangerously slow, begin CPR
- Inform medical staff of any existing health problems, allergies, family history, or medications being taken by the patient
When someone with an addiction, an overdose can serve as a wake-up call or a call for help. The first overdose might not be the last, and the next time might not be survivable. Finding a reputable addiction treatment center is the best course of action for them to live a long, healthy, and happy life.
Learn More About What to Do After an Overdose from Evoke Waltham
Here at Evoke Waltham, we believe that everyone can achieve successful recovery and lifelong abstinence. Our various programs and therapies are designed to meet each patient’s needs. Our friendly staff is here to support patients and their families as they go through addiction treatment. Evoke Waltham’s comfortable and judgment-free facility offers a safe, luxurious environment for patients to focus on holistic healing and recovery. If you or a loved one is struggling with addiction, contact us at 866.276.1920 today and learn how to get help after an overdose and take the first step towards sobriety.